Google Answers Logo
View Question
Q: How exactly do oral antibiotics affect the stomach ? ( Answered,   2 Comments )
Subject: How exactly do oral antibiotics affect the stomach ?
Category: Health
Asked by: desert_rose-ga
List Price: $10.50
Posted: 27 Oct 2006 03:24 PDT
Expires: 26 Nov 2006 02:24 PST
Question ID: 777377
when i take antibiotics i get nausea and weird feeling in my stomach a
few hours after the dose, even though i take it with food. I don't
think it's caused by too much stomach acid because i'm on nexium.

i would like to know:

1- how exactly antibiotics that are taken orally cause stomach upset.
not the diarrhea part, but the side effects that happen to the upper
GI tract especially the stomach.

2- how to minimize this side effect. does crushing the pill help ?
taking it wih food doesn't help because the nausea starts a few hours
after the first does not immidiately, and eating when the strange
stomach feeling starts makes the nausea worse.
this problem kept me from continuing antibiotics after the first pill.
Subject: Re: How exactly do oral antibiotics affect the stomach ?
Answered By: easterangel-ga on 27 Oct 2006 04:25 PDT
Hi! Thanks for the question.

Please take note of the important disclaimer below that the answers
supplied here is general information only and is not a substitute for
informed professional medical advice. Please consult your physician
before trying out the things mentioned here.

It seems that the problem associated with antibiotics that brings out
an upset stomach concerns yeast overgrowth. Please read the rest of
the link to grasp a better hold of the concept.

"Another harmful effect of antibiotics is that killing off all the
normal bacteria results in the proliferation of yeast.  There are
hundreds of articles in the scientific and medical literature
indicating yeast over-growth is associated with antibiotic use...
First, when the normal bacteria in the intestine are killed off, the
yeast have no competition so they are able to get the lion's hare of
all the food that passes through the intestinal tract after a meal. 
Secondly, the yeast may actually be stimulated by many of the

Source: "The microorganisms in the gastrointestinal tract" by William Shaw Ph.D.

Possible solutions:

"Castor oil and green-tea extract can help prevent yeast overgrowth;
eating lots of garlic and onions helps keep yeast in check as well. To
protect your liver, supplement with sulfur-rich amino acids that give
the detoxification pathways a little boost--try taking 250 to 750
milligrams of dimercaptosuccinic acid (DMSA) or 200 to 800 mg of
s-adenosyl methionine (SAMe) daily."

Source: "How can I support my body while I'm taking antibiotics?"
by Efrem Korngold,  Lewis Mehl-Madrona,  Arlene Donar

"In some cases, eating a 'live' yoghurt can help settle your stomach
by helping the friendly bacteria recover."

Source: "Antibiotics"

Search terms used:
antibiotics stomach yeast overgrowth yogurt

I hope this would help you in your research. Before rating this
answer, please ask for a clarification if you have a question or if
you would need further information.
Google Answers Researcher

Request for Answer Clarification by desert_rose-ga on 27 Oct 2006 05:38 PDT
thanks, i never thought about yeast overgrowth.
but, i have taken the same antibiotic intravenously many times without
having this side effect, or at least not as severe, so how come this
happens only when i take it orally?

if this is caused by yeast overgrowth, how can it be treated ?

Clarification of Answer by easterangel-ga on 27 Oct 2006 07:32 PDT

It would be best to be examined by a physician at this point
especially as regards that this is a new symptom associated with
taking antibiotics wherein you don't have much problems before. Again
what we have here is general information only and is not a substitute
for professional medical advice.

About yeast overgrowth, as the articles say castor oil, green tea
extract and yogurt could be of help. Once more, before taking any
action please consult a physician.


Request for Answer Clarification by desert_rose-ga on 27 Oct 2006 12:34 PDT
This is not a new symptom, it happens everytime i take any type oral
antibiotics and my doctor is aware of it. I'm taking it intravenously
now and my doctor wants me to follow it with oral antibiotics. he
didn't explain why or how it causes stomach upset.

Clarification of Answer by easterangel-ga on 27 Oct 2006 14:34 PDT
Hi again!

Researchers can only work on the premise of your original question and
in there you did not say that you have already been examined by a

Plus in your first clarification you also mentioned that before you
never had an upset stomach but now you do but in your second one, you
said that this is not a new symptom. This detail wasn't mentioned in
the original query as well.

I hope you understand that our answers are mainly based on the
original premise you mentioned above since those are the facts
presented to us. We are always conscious on providing answers and
wouldn't post it if it wasn't a complete one to your original

Thank you.
Subject: Re: How exactly do oral antibiotics affect the stomach ?
From: frde-ga on 27 Oct 2006 07:12 PDT
You have taken it intraveneously
- ergo it was not in your gut

Just eat garlic, onions and chilli - also start the day with oats
(unbranded muesli is less unpleasant)

- see what happens

Sounds to me as if you need a Vindaloo - best eaten with a yoghurt
drink called Lassi
Subject: Re: How exactly do oral antibiotics affect the stomach ?
From: stanmartin1952-ga on 27 Oct 2006 13:29 PDT
In my opinion, you asked a question about your stomach and got an
answer about your intestines.

Important Disclaimer: Answers and comments provided on Google Answers are general information, and are not intended to substitute for informed professional medical, psychiatric, psychological, tax, legal, investment, accounting, or other professional advice. Google does not endorse, and expressly disclaims liability for any product, manufacturer, distributor, service or service provider mentioned or any opinion expressed in answers or comments. Please read carefully the Google Answers Terms of Service.

If you feel that you have found inappropriate content, please let us know by emailing us at with the question ID listed above. Thank you.
Search Google Answers for
Google Answers  

Google Home - Answers FAQ - Terms of Service - Privacy Policy